Tornadoes · United States · South Dakota · 2014

EF2 tornado, Crow Lake to Wessington Spgs, South Dakota, June 18, 2014

From Crow Lake to Wessington Spgs, this EF2 tornado ran 2.2 miles across Jerauld County on June 18, 2014, touching down at 7:30 PM CDT and reaching 200 yards wide. It killed nobody and injured 1, and did $5.2 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
June 18, 2014
Touchdown
7:30 PM CDT (00:30 UTC)
Lifted
7:52 PM CDT (00:52 UTC)
On the ground
22 minutes
Path length
2.2 miles (3.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
1
Property damage
$5.2 million
County
Jerauld County
Touchdown point
44.072, -98.573
Lift-off point
44.097, -98.544
Record number
1406181830-01

The damage survey

39 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF4. The highest wind the damage implies is 170 mph.

  • car was airborne and took out the tree it is resting on
  • car dealership as you come into town
  • At least 10,000 turkey's killed
  • semi tractor-trailer tossed and rolled 300 yards

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms during the evening of June 18th produced tornadoes in Jerauld County, with one tornado crossing briefly into Beadle County. The tornadoes included one that caused severe damage to Wessington Springs. There was also a report of large hail.

A tornado severely damaged the roof of a farm building and caused tree damage.

A tornado severely damaged a farm building by causing the collapse of its roof. The tornado also caused tree damage, snapping several off at the trunk. An unknown amount of crop damage was also suspected.

A tornado destroyed a farm building and caused tree damage, with trees splintered and debarked.

A tornado damaged at least 43 homes in Wessington Springs, making at least 26 of them uninhabitable. The tornado also destroyed at least 3 businesses and damaged 9 others. The tornado also caused considerable damage to power lines, power poles, and trees, resulting in power outages to the entire town. Vehicles and signs were also damaged. The damage included an estimated 1.2 million dollars in damage to public infrastructure. There were no reported fatalities and one minor injury. The tornado also caused an unknown amount of damage to corn and soybean crops.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

46 minutes of warning. NWS FSD issued a tornado warning for this county at 23:44 UTC, 46 minutes before the tornado touched down, in force until 00:30 UTC.

Issued (UTC)ExpiredProductOffice
23:44 UTC00:30 UTCTornado WarningFSD
23:59 UTC00:30 UTCTornado WarningFSD
00:25 UTC01:15 UTCTornado WarningFSD
00:42 UTC01:30 UTCTornado WarningFSD
01:00 UTC01:14 UTCTornado WarningFSD
01:54 UTC04:30 UTCTornado WatchFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 18, 3:34 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 18, 3:34 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT WED JUN 18 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 314 PM CDT WED JUN 18 2014

AGAIN WE HAVE AN ENVIRONMENT OVER THE EASTERN PART OF THE AREA VERY
UNSTABLE AND LOW LEVEL SHEAR TO MAKE THE CONDITIONAL THREAT OF
SEVERE STORMS HIGH...BUT WITH A CAP TO ERODE AND BETTER MID LEVEL
SHEAR AND LARGE SCALE UPPER SUPPORT/LIFT COMING IN FROM THE
WEST...STORMS WILL FIRST BE AFFECTING THE WESTERN PART OF THE
FORECAST AREA...ESPECIALLY NORTHWEST TONIGHT. SEVERE WEATHER SEEMS
LIKELY WITH SOME OF THE STORMS BY MID EVENING AND POTENTIAL GIVEN BY
SPC LOOKS GOOD. HEAVY RAIN IS ALSO A POTENTIAL. FOR NOW WE HAVE AN
AREAL FLOOD WARNING OUT FOR PARTS OF THE AREA...AND WITH SOME
QUESTIONS ON THE LOCATION OF THE WORST HEAVY RAIN THREAT...WILL NOT
GO WITH A FLASH FLOOD WATCH FOR OTHER AREAS AT THIS TIME. LATE
TONIGHT...THE STORMS WILL BECOME MORE NUMEROUS IN THE EASTERN
FORECAST AREA AND BEGIN TO DECREASE SLOWLY WEST AS THE UPPER LOW
ADVANCES AND A WEAK SURFACE FRONT ARRIVES. LOW TEMPERATURES TONIGHT
WILL BE IN THE 60S WEST TO LOWER 70S SOUTHEAST.

THURSDAY STORMS WILL CONTINUE TO SLOWLY DECEASE FROM THE WEST...BUT
MAY CONTINUE THROUGH THE DAY IN SOUTHWEST MN AND NORTHWEST IA.
SEVERE POTENTIAL SEEMS LOW BUT THERE DEPENDING ON TIMING...WHILE
SOME DRYING TAKES PLACE IN SOUTHEAST SD. THE COMBINATION OF COOLER
AIR ARRIVING FROM THE WEST AND CLOUD COVER AND RAIN EAST SHOULD KEEP
HIGH TEMPERATURES TO THE 80 TO 85 RANGE...AND OF COURSE HIGHS COULD
BE COOLER IN THE EAST IF THERE IS A PROLONGED RAIN THERE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 314 PM CDT WED JUN 18 2014
ABBREVIATED DISCUSSION TODAY DUE TO ONGOING WEATHER...LITTLE
CHANGE TO THE GOING FORECAST TODAY. H5 LOW CONTINUES TO SLOWLY
MOVE EAST ACROSS THE US/CANADIAN BORDER WITH SEVERAL EMBEDDED
SHORTWAVES PASSING THROUGH. THIS WILL KEEP SOME CHANCE OF RAIN IN
OVER THE EXTENDED PDS. TEMPS WILL REMAIN WARM IN THE 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1250 PM CDT WED JUN 18 2014

THROUGH 21Z AREAS OF CEILINGS 2-4K FEET WILL ALTERNATE WITH SCT
CLOUDS 2-4K FEET AGL. 21Z-19/10Z GENERALLY VFR WILL GIVE WAY TO
TSRA INCREASING FROM THE WEST...WITH AREAS OF CEILINGS 1-3K FEET
AND VISIBILITIES 3-5SM DEVELOPING IN TSRA. 19/10Z-18Z WIDESPREAD
CEILINGS 1-3K FEET AND AREAS OF VISIBILITIES 3-5SM WILL DECREASE
TO MORE FREQUENT VFR AFTER 15Z AS STORMS DECREASE SLOWLY FROM THE
WEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 18, 3:40 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT WED JUN 18 2014

IAZ012-020>022-031-032-NEZ013-014-SDZ050-063>071-191000-
SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-
YANKTON-CLAY-UNION-
340 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE TODAY DUE TO
RECENT HEAVY RAINFALL MAINLY EAST OF THE JAMES RIVER. IN ADDITION TO
AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.

WITH A WARM MUGGY AIR MASS...HEAT INDICES MAY APPROACH 95 DEGREES
THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING
AND WILL QUICKLY BECOME SEVERE. THE PRIMARY SEVERE THREATS WILL BE
LARGE HAIL UP TO BASEBALL SIZE...AS WELL AS WIND GUSTS TO 70 MPH. A
FEW TORNADOES WILL ALSO BE POSSIBLE...AND A LARGER TORNADO WILL ALSO
BE A THREAT. AREAS OF HEAVY RAIN WILL ALSO BE POSSIBLE WITH STORMS
THAT MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA THURSDAY MORNING. THESE STORMS MAY BE
SEVERE...AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM TODAY.

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-191000-
LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-LINCOLN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-
340 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE TODAY DUE TO
RECENT HEAVY RAINFALL MAINLY EAST OF THE JAMES RIVER. IN ADDITION TO
AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.

THUNDERSTORMS ARE EXPECTED THIS EVENING THROUGH THE OVERNIGHT
HOURS. VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS CAN BE EXPECTED
WITH STORMS...AS WELL AS WIND GUSTS TO 70 MPH. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. HEAVY RAIN WILL ALSO BE A THREAT...ESPECIALLY
IN AREAS WHERE STORMS CONTINUE TO REPEATEDLY MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA THURSDAY MORNING. THESE STORMS MAY BE
SEVERE...AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.

In the hours before

Local storm report, Jun 18, 7:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TORNADO          15 WSW WESSINGTON SPRIN 44.00N 98.85W
06/18/2014                   JERAULD            SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Jun 18, 7:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          10 E GANN VALLEY        44.03N 98.79W
06/18/2014                   JERAULD            SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Jun 18, 7:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          14 SSW WESSINGTON SPRIN 43.89N 98.68W
06/18/2014                   AURORA             SD   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND. 6 MILES
            TO THE SSW OF HIS LOCATION. THEY ARE 8 W OF WESSINGTON
            SPRINGS.

&&

BT
Local storm report, Jun 18, 7:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          12 SSW WESSINGTON SPRIN 43.92N 98.66W
06/18/2014                   AURORA             SD   TRAINED SPOTTER

            LARGE RAIN-WRAPPED TORNADO TO SSW OF WESSINGTON SPRINGS.
            ON GROUND FOR WELL OVER 10 MIN.

&&

BT
Local storm report, Jun 18, 7:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          10 SSW WESSINGTON SPRIN 43.95N 98.65W
06/18/2014                   JERAULD            SD   TRAINED SPOTTER

&&

BT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 00:00Z

0.5 hours before the tornado, 92 km from the path. June 19, 2014.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1475 joules per kilogram, CIN -36, lifted condensation level 1398 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 147 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
1967 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 12:00Z

11.5 hours after it, 92 km from the path. June 19, 2014.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 49 joules per kilogram, CIN -189, lifted condensation level 836 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 27 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-189 J/kg
Surface CAPE
38 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Huron (HON), 43 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:55 UTC8471120° 18 kt261003.7
23:55 UTC8372110° 14 kt1003.7VCTS
00:34 UTC8272110° 13 kt231003.4TS
00:55 UTC8072110° 15 kt1002.4TS
01:23 UTC8073120° 15 kt251003VCTS -RA
01:50 UTC7773.4360° 9 kt161003.4VCTS RA BR
01:55 UTC777450° 11 kt1003VCTS -RA BR
02:08 UTC7774210° 10 kt1003.7-RA
02:18 UTC78.873.4110° 7 kt161003.7VCTS
02:23 UTC7874100° 12 kt181003.7VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the touchdown began at 00:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:02 UTCFUNNEL CLOUD11 E StephanHand, SDFUNNEL CLOUD NEAR 216TH AND 343RD
23:13 UTCTORNADO10 E StephanHand, SDONE-QUARTER MILE WIDE TORNADO ON GROUND NEAR 216TH ST AND 346TH AVE MOVING EAST-NORTHEAST
23:13 UTCTORNADO9 Nne Lees CornerBuffalo, SDCORRECTED LOCATION OF THE TORNADO BASED ON EM REPORT AND VIDEO CONFIRMATION. ONE-QUARTER MILE WIDE TORNADO ON GROUND.
23:49 UTCTORNADO16 Wsw Wessington SpringsIerauld, SD
23:51 UTCTSTM WND GST 601 E Gann ValleyBuffalo, SDDIME HAIL WITH 60 MPH WIND GUSTS.
23:54 UTCTORNADO3 E Gann ValleyBuffalo, SDTORNADO ON THE GROUND
23:54 UTCTORNADO15 Wsw Wessington SprinJerauld, SD
00:02 UTCTORNADO10 E Gann ValleyJerauld, SD
00:10 UTCTORNADO14 Ssw Wessington SprinAurora, SDTRAINED SPOTTER REPORTS A TORNADO ON THE GROUND. 6 MILES TO THE SSW OF HIS LOCATION. THEY ARE 8 W OF WESSINGTON SPRINGS.
00:15 UTCTORNADO10 Ssw Wessington SprinJerauld, SD
00:15 UTCTORNADO12 Ssw Wessington SprinAurora, SDLARGE RAIN-WRAPPED TORNADO TO SSW OF WESSINGTON SPRINGS. ON GROUND FOR WELL OVER 10 MIN.
00:35 UTCFUNNEL CLOUDWessington SpringsJerauld, SD
00:45 UTCTORNADOW Wessington SpringsJerauld, SDPOWER FLASHES
00:47 UTCTORNADOWessington SpringsJerauld, SDWENT THROUGH TOWN
00:47 UTCTORNADOWessington SpringsJerauld, SDWENT THROUGH TOWN-BUILDINGS DAMAGED
00:54 UTCFUNNEL CLOUD2 S LaneJerauld, SD
00:54 UTCTORNADO5 Wsw WoonsocketJerauld, SD
00:54 UTCTORNADO7 W WoonsocketJerauld, SD
00:58 UTCTORNADO1 Sw LaneJerauld, SDLARGE MULITVORTEX TORNADO
00:58 UTCTORNADO3 W WoonsocketJerauld, SD
01:01 UTCTORNADO2 N LaneJerauld, SD
01:02 UTCTORNADO1 Nne LaneJerauld, SD2 TORNADOES- WIDTH IS EXPANDING ON MAIN CONE.
01:07 UTCTORNADO2 Ne LaneJerauld, SDWALNUT SIZED HAIL AS WELL
01:09 UTCTORNADO3 Ne LaneJerauld, SDPOWERLINE DOWN, TREES SNAPPED, AND BARK STRIPPED FROM TREES
01:11 UTCTORNADO2 Sw AlpenaJerauld, SD
01:17 UTCTORNADO2 S AlpenaJerauld, SDLARGE STOVE PIPE RAIN WRAPPED TORNADO MOVING NORTH
01:25 UTCFUNNEL CLOUD1 W AlpenaJerauld, SDROPE TORNADO...NEW CIRCULATION DEVELOPING NEAR ALPENA
01:27 UTCTORNADOAlpenaJerauld, SD
01:28 UTCTORNADO3 Nw ForestburgSanborn, SDROPE TORNADO
02:00 UTCFUNNEL CLOUD6 W HuronBeadle, SD
02:06 UTCFUNNEL CLOUD6 Sw IroquoisBeadle, SD
02:14 UTCFUNNEL CLOUD10 Wnw HuronBeadle, SD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of June 18, 2014

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 181:15 AM CDTEF0Clay, IA0.250$5,000
June 187:27 AM CDTEF0Dane, WI0.230
June 186:05 PM CDTEF1Hyde, SD0.740
June 186:07 PM CDTEF0Buffalo, SD2.0400
June 186:45 PM CDTEF0Buffalo, SD0.7250
June 186:58 PM CDTEF1Jerauld, SD0.750$15,000
June 187:00 PM CDTEF0Faulk, SD1.275
June 187:00 PM CDTEF0Hand, SD0.275
June 187:01 PM CDTEF1Jerauld, SD6.8150$50,000
June 187:08 PM CDTEF0McIntosh, ND0.020
June 187:08 PM CDTEF2Jerauld, SD0.8100$20,000
June 187:43 PM CDTEF4Jerauld, SD11.58802$300,000
June 187:45 PM CDTEF2Jerauld, SD1.1100$25,000
June 188:49 PM EDTEF0Clarion, PA4.6150$25,000
June 188:16 PM MDTEF0Washington, CO0.150
June 188:26 PM MDTEF0Washington, CO0.150
June 188:36 PM MDTEF0Washington, CO0.150
June 1810:24 PM CDTEF0Lyon, MN0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.